Category: 

What Are the Signs of a Quetiapine Overdose?

Article Details
  • Written By: Canaan Downs
  • Edited By: Kaci Lane Hindman
  • Last Modified Date: 07 July 2019
  • Copyright Protected:
    2003-2019
    Conjecture Corporation
  • Print this Article

Quetiapine, also known by the brand name Seroquel, is a widely-prescribed member of a class of medications known as anti-psychotics. While having the potential to be much like the side-effects of the drug when taken at therapeutic levels, the effects of an quetiapine overdose, may be more pronounced or more severe, or produce more numerous side-effects. In the early stages of a quetiapine overdose, the patient may feel light-headed, faint or dizzy. Symptoms may progress to weakness, drowsiness, low blood pressure, rapid heart rate, slow heart rate, or irregular heart rate. Large overdoses can result in tardive dyskenesia, seizures, respiratory depression, and coma.

If a quetiapine overdose is suspected, the patient should be monitored to ensure that his or her airway remains open. It is important that medical attention be sought immediately. The patient should have access to adequate oxygen and ventilation as well as constant electrocardiograph monitoring due to the risk of developing arrhythmias.

Ad

As of 2010, treatment of even extremely large doses, with records of some exceeding 10 g of the drug, have had a survival rate of 100 percent, although recovery was not always complete. Treatment of quetiepine overdose includes gastric lavage along with the administration of charcoal and a laxative. Emetics should not be used, as it presents a choking risk to unconscious, spasming or seizing patients. Although the administration of anti-arrhythmic drugs may be necessary in treating an overdose of quetiapine, drug interactions make it unwise to use disopyramide, procainamide, quinidine and bretylium for this purpose.

If the blood pressure of the patient is dangerously low, saline drips are recommended. While sympathomimetic drugs can be used to increase blood pressure, their elevation of the neurotransmitters dopamine and epinephrine may exert a paradoxical blood pressure lowering effect due to their interaction with quetiapine. If severe extrapyramidal symptoms are present, antidyskinetic medications should be administered.

Several factors may make overdose more likely. There are a number of common interactions that can result in a reduction in the level of the drug needed to be effective and that may produce an quetiapine overdose if the dosage is not adjusted. Other drugs commonly administered alongside quetiapine, such as phenytoin, may increase the dose required for it to be effective due to their effects on the liver enzyme cytochrome 450. If these drugs are removed or replaced with drugs that do not stimulate the production of this liver enzyme, the dose of quetiapine may need to be reduced to prevent a quetiapine overdose.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email